or Connect
TheCatSite.com › Forums › General Forums › The Cat Lounge › Advice on prozac?
New Posts  All Forums:Forum Nav:

Advice on prozac?

post #1 of 8
Thread Starter 
Hey guys... this is kind of a vent and a plea for advice I've had an absolutely great day today. It was a hwole 10 minutes before I did myself an injury....

Today, after only being out of bed for an hour, I managed to finish up with a trapezius injury (I sniffed too hard apparently) and has resulted in me being put in a soft neck brace for the next week. Woohoo! But on the upside... because I was in pain, they sent me in to see the doctor pretty much right away, which gave me the chance to talk to him about my depression (I'd been trying to get an appointment for the last three weeks for that) He has referred me to a therapist so that I can talk out all of my issues and deal with them thoroughly AS WELL AS prescribe me prozac. He decided that because I was feeling some benefit form the St Johns Wort, it would be a good idea for me to have something a little stronger because my seratonin levels are erratic. He thinks that once those are stable, my therapy will be easier and more productive. I just wanted to know about any side-effects you guys have had with prozac, because I know there are a few people here who have taken, or are taking, it. This is a milder dose, and it's non-habit forming, so I've got that in my favour - and at the moment I have to say I'm feeling a bit giddy. That could be the painkillers though for my neck, back and shoulder!! Any advice would be more than welcome because this is very new territory for me and to be honest, I'm a bit scared And by the way, thanks a lot you've always been there to listen and offer a shoulder for me - I just want you all to know it's very much appreciated!
post #2 of 8
I can only say this each person responds differen't on prozac as any antideressent drug some people i belive prozac can help that person as for me when i was taking prozac last year i got terrible thoughts in my head i was scared it made me feel worse but thats just me like i said it reacts differen't on people if i were you i would give it a try but if you notice any changes in the way you fill and think i would contact the doctor who gave it to you i hope everything works out for you and you start to feel better soon

take care
post #3 of 8
Emma, I've been on a low dose of Prozac daily for awhile now, and I love it, truthfully! To me, it doesn't really have the side effects that some of the other ad-drugs do. I started out with some others, and they were awful! All I wanted to do was sleep, no interest in life, marital relations, anything! I find that I'm really sensitive to most drugs anyway, ie, if they say "may cause drowsiness", they'll probably knock me on my butt, but the prozac doesn't even have that effect on me, just keeps life on an even keel......my hub usually gets it refilled for me, he jokes with the pharmacy that "he" needs my prozac .
post #4 of 8
I gotta say, I like your Dr. because he's handling this appropriately. Both medication and talk therapy are important, and it's good to see you are willing to do both.

Prozac is "first generation" SSRI - selective seratonin reuptake inhibitor. It is not and MAOI, which has many contra indications and bad mixes with lots of things. I currently take Lexapro, which is the latest generation SSRI...but prozac is still prescribed because it works in about 50% of people who use it.

Couple of things to be aware of.
~It will take some time - perhaps as long as 4-6 weeks - before you begin to feel it work. Take it for that long if you're not having adverse reactions (such as described above), and trust it's doing what it's supposed to do.
~Realize it's working, even though you don't "feel good" right away. An SSRI is not valium, it's not an upper; you will not notice it making you "feel good." What you will notice is the lack of over reactions, or that which makes you cry inapproriately today won't make you cry anymore. In other words, it doesn't fix you, just provides you a place to start to work through that which brought you to this point in the first place. I had a friend realize it was working for her because she stopped crying every time she hit a red light...she just handled it like it was only a red light. It really can be that subtle...
~DO NOT TAKE ST. JOHN'S WART while you are on prozac. There have been some serious thought disruptions with people combining the two.
~Stay in your talk therapy. If you don't like the therapist and you can change, do so. But do not stop talk therapy.
~Some common side effects are: wieght gain, disrupted sleep patterns, headaches, sexual side effects. Realize you're adjusting your brain chemicals, and stay in touch with your Dr. Call your Dr. immediately if you experience odd thoughts - thoughts you haven't had before, or an excessive compulsion/obsession pattern which is new.

And then, keep a journal of what it's like to be you today, unmedicated. Write in it every day. Track your emotions, thoughts, feelings; what upset you today? Your reaction to that was...? And bring that with you to the therapist...it will be invaluable to see the difference in thoughts from untreated to treated, and is a good guide to if the meds are working in 6 weeks. Sometimes it's hard to see the before/after without something like this, and I think it's vital to track yourself through this adjustment period. (BTW, a great free journaling website is livejournal.com. You can set your journal to private, so that no-one can see anything you write.)

Best of luck to you, and I'm happy to answer anything I can for you.

post #5 of 8
I was on a low dose of prozac and the only side effect I had was no appetite. No nausea, just a blah when it came to eating.
post #6 of 8
Depending on how your body responds to Antidepressants, you will either respond well, or.. not so well. now, prozac and St. Johns wort are really similar in composition, if I remember, and if you do well on St. John's wort, you'd fare well on prozac. In HIGHER doses of prozac, you tend to feel a bit drone-ish.. your emotions tend to dull.. but then, I've not heard similar things about the lesser doses.
post #7 of 8
I have been taking it for well over 13-14 years, I love it! Hubby tried it, and he had some of those adverse reactions and needed to take something else.
post #8 of 8
Thread Starter 
Thanks guys I took the first dose of prozac this morning at the health centre - the Dr made me stay in the building for about ahalf hour, 3/4 hour, to make sure I didn't have any allergic reactions to the meds. He's been really great - it's nice to know there are some people in the medical profession who LISTEN. Some of the doctors I've had simply didn't. I've not taken the St Johns Wort, just like the dr advised and so did you Michele, thanks I did feel a bit giddy but I had a lie-down for a little while and it passed pretty quickly. Dr explained about the seratonin levels and that being what we're trying to bring back to normal etc, so I think I've been well informed. It was the side-effects I was worried about most because I don't want to find myself completely droned out. I did feel much better today - my mood has been better - and I think although it might not all be the drug itself, it was certainly a huge relief to have spoken to someone about it who could help me to get well again. I did get some good news today too which has helped me... that I can go away to CPh to see my better half for Valentine's day this year The neck collar is annoying me something rotten and the painkillers are taking quite a long time to kick in, but I'm going to have a warm bath later to see if I can ease it like that. Alex has been really good today too and a big help for his mummy - he's even helped me put my coat on when I couldn't reach the armholes properly! How sweet is that?

Thanks everyone, Michele, I might take you up at some point and PM you just to have a little chat form time to time. I really appreciate all the help you've offered people, thankyou so much. This is just one of those moments that reinforces how great the TCS community is and how close people are. Love you all you've put my mind at ease
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: The Cat Lounge
TheCatSite.com › Forums › General Forums › The Cat Lounge › Advice on prozac?